Kansas, 2007

Damaging Winds in Kansas, September 30, 2007

September 30, 2007 · NWS SGF · 2 events in 2 counties and zones

A strong shortwave along with a cold front moved into extreme southeast Kansas and the Missouri Ozarks. This system triggered several thunderstorms, which produced damaging winds in Crawford and Cherokee counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong shortwave along with a cold front moved into extreme southeast Kansas and the Missouri Ozarks. This system triggered several thunderstorms, which produced damaging winds in Crawford and Cherokee counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 30, 1:25 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 30, 1:25 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT SUN SEP 30 2007

.DISCUSSION...

MAIN FOCUS WILL CONTINUE TO BE WITH THE QUICK FLOW AND
THUNDERSTORM CHANCES TONIGHT AND AGAIN TUESDAY INTO TUESDAY NIGHT.

SURFACE LOW WAS QUICKLY LIFTING NORTHEAST OVER EASTERN NEBRASKA
EARLY THIS AFTERNOON WITH A TRAILING DRY LINE JUST NOW PUSHING
THROUGH ICT AS OF 19Z. STRONG PRESSURE RISES ALL DAY BEHIND THE
DRY LINE HELPING TO SURGE THE DRY LINE EASTWARD. STORMS QUICKLY
INITIATED ALONG THE BOUNDARY EARLY THIS AFTERNOON OVER
CENTRAL/EASTERN KANSAS AND HAVE ALREADY MERGED INTO A LINEAR
STRUCTURE.

WOULD EXPECT THIS SQUALL LINE TO CONTINUE TO PUSH EAST SOUTHEAST
INTO THE WESTERN CWA TOWARDS 5 TO 7 PM AND CONTINUING TO SHIFT
EAST SOUTHEAST THROUGH THE CWA DURING THE EVENING. BEST CHANCES OF
SEVERE WILL BE FROM 5 TO 9 PM WHEN INSTABILITY WILL BE MAXIMIZED.
18Z SOUNDING OUT OF SPRINGFIELD STILL SHOWS A FAIRLY DRY AIR MASS
HOWEVER IT HAS INCREASED MOISTURE QUITE A BIT OVER THE 12Z RUN.
WHILE INSTABILITY/MOISTURE WILL BE LIMITING FACTORS FOR SEVERE
STORMS THIS EVENING AS THE SQUALL LINE SHIFTS SOUTHEAST INTO THE
AREA...WIND FIELD REMAIN IMPRESSIVE AND WILL HAVE THE POTENTIAL
FOR SEEING SOME DAMAGING THUNDERSTORM WINDS.

DRIER AIR SHOULD QUICKLY PUSH IN BEHIND THE DRY LINE LATER THIS
EVENING AS EVIDENCED BY SURFACE OBS IN CENTRAL/WESTERN KANSAS
TODAY WITH RAPID CLEARING LATER TONIGHT.

QUICK UPPER PATTERN WILL CONTINUE THROUGH THE EARLY PART OF THE
UPCOMING WORK WEEK WITH NEXT SYSTEM MOVING INTO THE AREA TUESDAY
AND TUESDAY NIGHT. MODEL QPF LOOK QUITE IMPRESSIVE AT THIS TIME
BUT WITH QUICKNESS OF SYSTEM HAVE TRIMMED BACK QPF AMOUNTS FROM
WHAT GUIDANCE IS SHOWING FOR NOW. IF TREND CONTINUES
HOWEVER...THIS MIGHT NEED TO BE ADJUSTED UPWARD.
NEVERTHELESS...HAVE INCREASED POPS FOR LATE TUESDAY INTO TUESDAY EVENING.

LINDENBERG

&&

.AVIATION...

STORMS APPROACHING THE JOPLIN AND SPRINGFIELD AIRPORTS WILL BE THE
PRIMARY HAZARDS FOR PILOTS FLYING IN AND OUT OF THESE AIRFIELDS.
GUSTY SOUTH TO SOUTHWEST WINDS UP TO 30 MPH WILL ALSO BE A CONCERN
THROUGH MOSTLY THE AFTERNOON HOURS...WHICH WILL TEND TO WANE TO
LOWER SPEEDS AFTER A COLD FRONT MOVES THROUGH.  WIND DIRECTION WILL
ALSO SHIFT OUT OF THE NORTHWEST UPON THE PASSAGE OF THE FRONT.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 30, 11:57 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SUN SEP 30 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS WITH WIND GUSTS OVER 60 MPH AND HAIL TO
 THE SIZE OF QUARTERS.

  AREAS AFFECTED AND TIMING:

 THE SEVERE THUNDERSTORM THREAT WILL AFFECT AREAS MAINLY NORTH
 AND WEST OF THE INTERSTATE 44 CORRIDOR FROM AROUND 3 PM THROUGH
 9 PM.

  DISCUSSION:
 A STRONG STORM SYSTEM WAS LOCATED ACROSS EASTERN NEBRASKA EARLY
 THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH OF THE LOW INTO
 CENTRAL KANSAS. MUCH HIGHER DEW POINTS HAVE SURGED NORTHWARD
 THIS MORNING INTO EASTERN OKLAHOMA AHEAD OF THE DRY LINE HELPING
 TO MOISTEN UP AND DESTABILIZE THE LOWER ATMOSPHERE. STRONG TO
 SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE
 THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
 SEVERE WEATHER HAZARDS EXPECTED. DUE TO THE AMOUNT OF WIND SHEAR
 AVAILABLE IN THE ATMOSPHERE...AN ISOLATED TORNADO CAN NOT BE
 RULED OUT... MAINLY OVER EASTERN KANSAS AND WEST CENTRAL
 MISSOURI.

 THE DRY LINE IS EXPECTED TO QUICKLY PUSH EAST THROUGH THE
 MISSOURI OZARKS AND SOUTHEAST KANSAS THIS EVENING WITH QUICK
 CLEARING EXPECTED BEHIND THE DRY LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 ANOTHER STORM SYSTEM WILL APPROACH THE AREA DURING THE MIDDLE OF
 NEXT WORK WEEK BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS
 TO THE AREA TUESDAY AND TUESDAY NIGHT. STRONG STORMS COULD BE
 POSSIBLE WITH THIS SYSTEM...HOWEVER THE EXACT TRACK AND TIMING
 IS STILL IN QUESTION AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
 ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI AND FURTHER
 EAST DURING THE EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 133 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
September 30, 5:15 PM CST
Where
Cherokee County, 1.77 mi NE of West Mineral
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.298, -94.897

Thunderstorm wind gusts downed a tree across Sportsmans Pit Road.

Thunderstorm Wind, Crawford

When
September 30, 5:30 PM CST
Where
Crawford County, 2.15 mi NW of Croweburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.570, -94.700

Severe thunderstorm wind gusts downed trees near 240th Street and 660 Street. Another area of tree damage occurred near Arma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60157, 60158.